Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Diarrhea, stomach cramps and headache. Should I take an OTC drug?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3039 Questions
Hello. I attended my one year old granddaughter's birthday party on Sat., Oct 5. She had a cough and runny nose, and developed diahhrea the day before. My daughter was advised by her doctor to not bring her in because she had no fever. By Sunday, 8 out of 20 people who attended the party were sick, either vomiting or having severe diahhrea. I have been sick since Sunday evening with very watery diahhrea, stomach cramps, and headache. I was going to go to work today (I'm a school principal) but quickly discovered that I could not be far from a bathroom. I've tried to stay hydrated, but nothing stays inside very long. I'd like to know how long I'm contagious, and should I take an OTC drug, such as Imodium AD? Thank you.
Posted Mon, 28 Oct 2013 in Medicines and Side Effects
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer:
Drink enough fluids, careful intake of Imodium.

Detailed Answer:
Hi and thanks for the query,

It is evident that you are suffering from a food poisoning episode. You need not be bothered of using antibiotic now, for it is not necessary.

The most important thing you need, as you have mentioned, is taking in lots and lots of fluids. Oral rehydration solution, sold over the counter is the ideal. You need to mix a XXXXXXX of it in a litre of water, and drink as much as needed.

Using an Imodium is welcome. I would suggest you start with 2 tablets (4 mg) in case you have 2 mg tablets. After this initial dose, you should only take an extra tablet only when you experience watery stool. This means that without a watery stool, you need not take a tablet.

Drinking enough fluids and Imodium taken carefully should be sufficient to control your symptoms.

You need to however watch out for any fever, abdominal pain, persistent or intensifying of diarrhea and severe tiredness. In case you experience any of these, you might have to consult your emergency care unit or your good health and a fast recovery. Kind regards.

Bain LE, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor